Alert archive / South Dakota / Tornado Warnings in 2016
Tornado Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 14, 2016, 4:15 PM CDT for Grant County, Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2016, 4:15 PM CDT (21:15 UTC)
- Expired
- Jun 14, 2016, 4:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Big Stone County, MN, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:20 PM CDT | TORNADO | 2 Se Wilmot, SD | TRAINED SPOTTER REPORTS NO DAMAGE NOTICEABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 2:33 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
244
WFUS53 KABR 142115
TORABR
MNC011-SDC051-109-142145-
/O.NEW.KABR.TO.W.0008.160614T2115Z-160614T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
415 PM CDT TUE JUN 14 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
NORTH CENTRAL GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA...
SOUTH CENTRAL ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 445 PM CDT
* AT 414 PM CDT...A CONFIRMED TORNADO WAS LOCATED OVER CORONA...OR 12
MILES NORTHWEST OF MILBANK...MOVING NORTH AT 30 MPH.
HAZARD...DAMAGING TORNADO.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THE TORNADO WILL BE NEAR...
BONANZA GROVE AND BIG STONE LAKE AROUND 425 PM CDT.
YANKEETOWN AROUND 435 PM CDT.
BEARDSLEY AROUND 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR IN
A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4531 9676 4533 9690 4558 9686 4555 9658
TIME...MOT...LOC 2114Z 199DEG 28KT 4536 9681
TORNADO...OBSERVED
HAIL...<.75IN
$$
TMT2 follow-up statements
896
WWUS53 KABR 142127
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT TUE JUN 14 2016
SDC051-142137-
/O.CAN.KABR.TO.W.0008.000000T0000Z-160614T2145Z/
GRANT SD-
427 PM CDT TUE JUN 14 2016
...THE TORNADO WARNING FOR NORTH CENTRAL GRANT COUNTY IS CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
MINNESOTA...AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4540 9672 4542 9687 4558 9686 4555 9662
TIME...MOT...LOC 2127Z 199DEG 28KT 4546 9676
$$
MNC011-SDC109-142145-
/O.CON.KABR.TO.W.0008.000000T0000Z-160614T2145Z/
BIG STONE MN-ROBERTS SD-
427 PM CDT TUE JUN 14 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN BIG STONE AND SOUTH CENTRAL ROBERTS COUNTIES...
AT 427 PM CDT...A CONFIRMED TORNADO WAS LOCATED NEAR YANKEETOWN...OR
17 MILES NORTH OF MILBANK...MOVING NORTH AT 30 MPH.
HAZARD...DAMAGING TORNADO.
SOURCE...PUBLIC CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS TORNADO WILL BE NEAR...
YANKEETOWN AROUND 430 PM CDT.
BEARDSLEY AROUND 440 PM CDT.
LAT...LON 4540 9672 4542 9687 4558 9686 4555 9662
TIME...MOT...LOC 2127Z 199DEG 28KT 4546 9676
TORNADO...OBSERVED
HAIL...<.75IN
$$
TMT756
WWUS53 KABR 142142
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
442 PM CDT TUE JUN 14 2016
MNC011-SDC109-142152-
/O.EXP.KABR.TO.W.0008.000000T0000Z-160614T2145Z/
BIG STONE MN-ROBERTS SD-
442 PM CDT TUE JUN 14 2016
...THE TORNADO WARNING FOR NORTHWESTERN BIG STONE AND SOUTH CENTRAL
ROBERTS COUNTIES WILL EXPIRE AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
MINNESOTA...AND NORTHEASTERN SOUTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.
LAT...LON 4540 9672 4542 9687 4558 9686 4555 9662
TIME...MOT...LOC 2140Z 199DEG 28KT 4546 9676
$$
TMTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 14, 3:23 PM CDT, 52 minutes earlier.
Area forecast discussion, Jun 14, 3:23 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 323 PM CDT TUE JUN 14 2016 .SHORT TERM...(This Evening through Thursday Night) Issued at 322 PM CDT TUE JUN 14 2016 An area of low pressure, centered near KABR this afternoon, will continue to pull north and east. Associated showers and thunderstorms in the wraparound will exit late this afternoon/early this evening. Across northeastern SD and the west central MN counties there is the potential for severe storm development, including non- supercell or low-topped supercell tornadic development through 23z. 0-1km shear is best in those counties at 20 to 25 kts, and it converges with CAPE values of around 1200-1500 J/KG near Ortonville. After the precip exits this evening, some patchy fog may develop along and west of the Missouri River valley and across the Sisseton Hills, including Watertown. Drier conditions are in store for Wednesday. As the upper ridge pops back over the Plains on Wednesday night, sfc temps will respond quickly with highs reaching into the 90s on Thursday. Some ridge riding shortwaves will be possible late Thursday night as the ridge begins to buckle ahead of a PAC- West/Canadian upper low and trough. .LONG TERM...(Friday through Tuesday) Issued at 322 PM CDT TUE JUN 14 2016 Upper level ridging will be in place over the central Plains during the weekend. This will keep warm temperatures in place Friday through Sunday with highs well into the 80s and low 90s. The ridge appears to get flattened a bit Sunday night into Monday with slightly cooler air moving in. As for precipitation, weak ripples in the upper level flow, along with surface boundaries moving through will allow for on and off chances for thunderstorms through much of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1259 PM CDT TUE JUN 14 2016 MVFR CIGS are affecting a large portion of the area, along with SHRAS. Will continue to see this activity through the afternoon hours, with -TSRA/TSRA developing and possibly affecting KABR and KATY. Look for precipitation to depart later this evening/overnight with VFR conditions taking over. There is some potential for fog across central SD late tonight/early Wednesday morning. Confidence is low at this point, so will examine again at 00Z issuance and may have to insert fog mention. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Wise LONG TERM...TMT AVIATION...TMT
Hazardous weather outlook, Jun 14, 4:29 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 429 AM CDT TUE JUN 14 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 429 AM CDT TUE JUN 14 2016 /329 AM MDT TUE JUN 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS AND OCCASIONAL PERIODS OF HEAVY RAIN CAN BE EXPECTED TODAY...MAINLY BETWEEN THE JAMES AND MISSIOURI VALLEYS. MORE DISCRETE...POTENTIALLY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA IF A BREAKOUT FROM THE CLOUDS OCCUR...THE MAIN RISK FOR THIS AREA IS HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
In the hours before
Local storm report, Jun 14, 11:35 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM FUNNEL CLOUD 1 SW RELIANCE 43.87N 99.62W
06/14/2016 LYMAN SD PUBLIC
VIA SOCIAL MEDIA. APPROXIMATE TIME AND
LOCATION. .
&&
LUECKLocal storm report, Jun 14, 2:53 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TORNADO 5 E BRISTOL 45.35N 97.65W
06/14/2016 DAY SD TRAINED SPOTTER
TORNADO REPORTED 6 MILES WEST OF WEBSTER
JUST OFF OF HIGHWAY 12.
&&
SRFLocal storm report, Jun 14, 3:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TORNADO 1 S WAUBAY 45.32N 97.31W
06/14/2016 DAY SD TRAINED SPOTTER
TORNADO REPORTED OVER BITTER LAKE
&&
EVENT NUMBER ABR1600259
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:45 PM CDT | Tornado Warning | ABR | Day | 30 min |
| Jun 14, 3:11 PM CDT | Tornado Warning | ABR | Day, Marshall | 34 min |
| Jun 14, 3:18 PM CDT | Tornado Warning | ABR | Day, Grant, Roberts | 27 min |
| Jun 14, 5:25 PM CDT | Tornado Warning | ABR | Big Stone, Traverse | 35 min |
Nearby
Tornado Warnings in South Dakota, 2016Tornado Warnings in Minnesota, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.